ESPE Abstracts (2018) 89 P-P1-066

Complexities in the Management of New-Onset Diabetes after Transplantation (Nodat) in an Adolescent with Senior-Loken Syndrome

Philippa Bowen, Alison Garde, Rebekah Adams, Sophie Velleman, Carol Inward & Dinesh Giri


Bristol Royal Hospital for Children, Bristol, UK


Background: New-Onset Diabetes after Transplant (NODAT) is a well characterized entity in adult population but less described in paediatric and adolescent population. The development of NODAT is associated with reduced graft function. The consensus for its management is largely available for adult population with a lack of specific guidelines applicable to the paediatric population.

Case: A 16-year-old patient with an established renal failure and visual impairment secondary to Senior-Loken syndrome had a deceased donor renal transplant and was commenced on prednisolone, tacrolimus and azathioprine. Two months later, he developed persistent hyperglycaemia (Blood glucose (BG):10–26 mmol/l) and HbA1C of 86 mmol/mol suggestive of diabetes mellitus. He was commenced on insulin glargine, which was subsequently changed to daily insulin degludec (20 units, subcutaneous) that resulted in a more stable BG profile (8–15 mmol/l). The antibodies (GAD, IA2 and ZnT8) were negative and the c-peptide at the time of diagnosis was 554 pmol/L. The tacrolimus and prednisolone were weaned which resulted in an improved fasting BG (5–8 mmol/l) that enabled a gradual weaning of degludec to 12 units/day. There were significant social concerns, anxiety, behaviour and mood issues needing appropriate support. Despite the various levels of support, the compliance with the injection and self-monitoring of blood glucose (SMBG) was extremely challenging. The fasting SMBG on occasional testing and following complete non-compliance with insulin injections was between 7 and 9 mmol/l. Although insulin is the most commonly used treatment in paediatric diabetes (except Type 2), the NODAT consensus in adults recommends the usage of sulfonylureas/biguanide as the first line treatment options with insulin being initiated or added at a later stage if the control remains poor. Our patient had a reasonable intrinsic endogenous insulin reserve (c-peptide: 554 pmol/l) but was persistently non-compliant with the insulin injections. He was hence switched to oral gliclazide, 20 mg once daily. His occasional fasting SMBG have been reassuring (4–6 mmol/l), no reports of hypoglycaemia with the most recent HbA1C of 36 mmol/mol.

Conclusion: Although insulin is a safe and reliable anti-hyperglycaemic therapy during the initial stages of diagnosis in paediatric and adolescent patients, the daily injections may add to the already existing disease burden in this group. Oral sulfonylurea or biguanide can be considered as safe alternative; however there is a need for development of robust international guidelines for NODAT, specific to the paediatric and adolescent population.

Article tools

My recent searches

No recent searches.